Minnesota, 2003

Damaging Winds in Minnesota, August 25, 2003

August 25, 2003 · NWS ARX · 2 events in 2 counties and zones

Winds estimated at around 60 mph uprooted trees in Austin (Mower County) and damaged corn fields in rural areas near Ostrander (Fillmore County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Winds estimated at around 60 mph uprooted trees in Austin (Mower County) and damaged corn fields in rural areas near Ostrander (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 25, 2:23 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 25, 2:23 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
323 AM CDT MON AUG 25 2003

FORECAST CONCERNS THIS PACKAGE...SCATTERED/CHANCE TSRA AND HIGH
TEMPERATURES TODAY...TSRA CHANCES TONIGHT/TUESDAY.

DATA ANALYSIS AT 07Z SHOWS A RATHER WEAK SURFACE PRESSURE PATTERN
ACROSS THE REGION EARLY THIS MORNING. THE FRONTAL BOUNDARY WAS NEAR
A KGRB-KPDC-KSUX LINE. 850MB WARM ADVECTION/MOISTURE TRANSPORT OVER
THE BOUNDARY...ON A LOW LEVEL JET OF 20 TO 30KTS...GENERATING SCT
TSRA ALONG/NORTH OF MN/IA BORDER EARLY THIS MORNING. TSRA TRENDING
TO WEAKEN AS THE MOVE EAST INTO THE FORECAST AREA...AWAY FROM THE
BETTER LOW LEVEL JET/SUPPORT. WV IMAGERY SHOWS A SUB-TROPICAL
MOISTURE PLUME CONNECTION OVER THE AREA THIS MORNING...EXTENDING TO
THE WEST/SOUTH TO AZ. WITH PLENTY OF CLOUDS AND HIGHER DEWPOINTS
POOLED NEAR THE FRONTAL BOUNDARY...TEMPS AROUND THE AREA REMAIN
QUITE MILD EARLY THIS MORNING.

NO MAJOR INITIALIZATION ERRORS NOTED WITH 00Z MODELS...AND ALL OFFER
QUITE SIMILAR SOLUTIONS TO EACH OTHER AND THEIR PREVIOUS RUNS THRU
72 TO 120HRS. MODELS SIMILARITY AND RUN TO RUN CONTINUITY ADD SOME
CONFIDENCE TO FORECAST THIS CYCLE. ALL LOOK TO HAVE A DECENT HANDLE
ON THE SFC/UPPER FEATURES ACROSS THE U.S./CAN EARLY THIS MORNING.
THUS DIFFICULT TO FAVOR ONE SOLUTION OVER ANOTHER. DIFFERENCES
ACTUALLY RATHER MINOR...AND FAVORED AN ETA/GFS COMPROMISE.

IN THE SHORT TERM...850-7H WARM/MOISTURE ADVECTION...THOUGH ONLY
WEAK TO MDT...CONTINUES ACROSS THE FRONTAL BOUNDARY TODAY. BOUNDARY
LIFTS NORTH AS THE SHORTWAVE COMING THRU MT STRENGTHENS THE NEXT
LOW/COLD FRONT IN THE DAKOTAS. SHRA/TSRA TO BE ONGOING OVER PARTS
OF THE FORECAST AREA EARLY THIS MORNING AND WILL ATTEMPT TO DETAIL
MORNING GRIDS FOR SUCH. AFTERNOON PORTION OF FORECAST HINGES ON A
BREAK IN THE CLOUDS AND SOME SUNSHINE. IF NUMERICAL GUIDANCE HIGHS
CAN BE REACHED...MODEL SOUNDINGS SHOW CAPE ON THE ORDER OF 2K-3K
J/KG WITH CIN OF 50 J/KG OR LESS. SHEAR PROFILES ALSO INCREASE WITH
APPROACH OF THE SHORTWAVE TROUGH. CONTINUED CHANCE POPS ALL AREAS
THIS AFTERNOON. PREVIOUS GRID FORECAST HIGHS NEAR LATEST NUMERICAL
GUIDANCE AND LOOK GOOD. NEXT TROUGH/FRONT PUSHES ACROSS THE AREA
TONIGHT. LOW LEVEL INSTABILITY REMAINS OVER THE AREA AHEAD OF THE
FRONT...ALONG WITH WEAK 850MB WARM/MOISTURE ADVECTION. CONVERGENCE/
FORCING WITH THE FRONT NOT PROGGED TO BE THAT STRONG...HOWEVER GIVEN
THE MOIST AIRMASS AND ELEVATED INSTABILITY AHEAD OF IT...CONTINUED
TSRA CHANCE WARRANTED TONIGHT. FAVORED BLEND OF GUIDANCE LOWS
TONIGHT. BOTH ETA/GFS INDICATE LOW LEVEL MOISTURE/INSTABILITY TO
LINGER OVER THE AREA ON TUE. MODELS SOUNDINGS SHOW CAPES IN EXCESS
OF 3K J/KG...MINIMAL CIN...STEEP MID LEVEL LAPSE RATES AND DECENT 0-
6KM BULK SHEAR. EVEN WITH THE FORECAST AREA BEHIND THE LOW LEVEL
TROUGH AXIS...CONTINUED SLIGHT CHANCE/CHANCE MENTION OF TSRA ON TUE.
FAVORED BLEND OF GUIDANCE HIGHS ON TUE. COOLER...DRIER CANADIAN
HIGH PRESSURE AT THE SURFACE WITH SHORTWAVE RIDGING ALOFT BUILDS IN
FOR TUE NIGHT/WED. GUIDANCE LOWS REASONABLE TUE NIGHT. WITH PARTLY-
MOSTLY SUNNY SKIES EXPECTED WED...RAISED HIGHS A BIT OVER GFS-MOS
VALUES.

NEXT STRONGER SHORTWAVE AND SFC TROUGH/FRONT STILL DUE IN FOR THU.
GFS RUNS HAVE BEEN RATHER CONSISTENT WITH THEIR DEPICTION OF THIS
SYSTEM SINCE 23/00Z. DECENT MOISTURE/FORCING INDICATED WITH THIS
WAVE...BUT LEFT THU FORECAST ALONE FOR NOW. MEDIUM RANGE MODELS
CONTINUE TO INDICATE A SEASONABLY COOL AND DRY START TO THE LABOR
DAY WEEKEND AS A BROAD UPPER TROUGH SETTLES OVER THE NORTH-CENTRAL
U.S. AND CANADIAN HIGH PRESSURE BUILDS IN AT THE SURFACE. EXTENDED
PORTION OF FORECAST LOOKS TO BE IN GOOD SHAPE FOR NOW.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RRS
Hazardous weather outlook, Aug 25, 5:00 AM CST, 1 hour 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY COLD FRONT OVER THE REGION THIS MORNING WILL
MOVE SLOWLY NORTH THIS AFTERNOON AS A WARM FRONT. THUNDERSTORMS WILL
CONTINUE IN THE VICINITY OF THE FRONT THROUGH MID MORNING BEFORE
DISSIPATING. NO SEVERE WEATHER IS ANTICIPATED WITH THESE STORMS. BY
MID TO LATE AFTERNOON AS ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED
TO DEVELOP IN THE VICINITY OF THE FRONT. SOME OF THESE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON NEAR THE
FRONT ACROSS MAINLY NORTHEAST IOWA INTO SOUTHERN WISCONSIN. SOME OF
THESE STORMS AGAIN WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY INTO FRIDAY...BUT
ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING AND
THEN AGAIN TUESDAY AFTERNOON.

04

The radar

The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 12:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mower

When
August 25, 6:10 AM CST
Where
Mower County, Austin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -92.933

Thunderstorm Wind, Fillmore

When
August 25, 7:13 AM CST
Where
Fillmore County, 7 mi SE of Ostrander
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
43.550, -92.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379060, 5379409.